hair loss with crohns disease

by Jackii
(TN)

I am a 39yo female i have been living with crohns dz for 17 years now. I just had my 3rd resection in september. I developed 2 absesses afterward. I have began having severe pain again and ct shows thickenimg again. All this im used to what im not used to is my hair falling out. I usually have thick thick hair but lately i have lost so much its just a thin pony tail left. I am guessing its from a nutrition def. I am a LPN so i have knowledge of yhe disease process but what i am wanting to know is if anyone else has had this problem with their hair?

Comments for hair loss with crohns disease

Click here to add your own comments

hair loss with crohns disease
by: Lydia D.


Proton pump inhibitors and other antacids increase the risk of C. difficile infection. https://en.wikipedia.org/wiki/Proton-pump_inhibitor

C. difficile infection can cause hair loss.
http://www.slate.com/articles/health_and_science/medical_examiner/2011/01/the_enema_of_your_enemy_is_your_friend.single.html

hair loss with crohns disease
by: Lydia D.


I experienced a lot of hair loss with Asacol. You don't mention medication but look up any side-effects at www.drugs.com or www.rxlist.com.

Again you don't say where your resections were localized. However, it sounds as though your hair loss is most likely due to malabsorption either due to the recent operation or your active disease. If you have had your terminal ileum removed, or it is severely diseased, you will not be able to absorb vitamin B12 and the fat-soluble vitamins (A, D, E, K) at all. This also holds true if you have raging diarrhoea, in which case you will need to supplement almost everything.

I have short bowel syndrome (aka intestinal failure, i.e. raging diarrhoea every day and, in my case, irreversible) with colon and mid ileal and terminal ileum resection/removal. I have to have ADEK shots every 3-4 weeks and B12 shots every 2-3 months. I also take 300% RDA vitamin B-complex on a daily basis - I empty the capsules out and drink with fruit juice and I chew tablets to increase absorption. However, I do not do this, for obvious reasons, with my medication. Furthermore I have to supplement with copper, zinc, magnesium, calcium, potassium, maganese, iron, iodine, selenium, vitamin C, etc.

I refer you to the following: http://ods.od.nih.gov/factsheets/list-VitaminsMinerals/

It sounds as though you should check through your medical notes to find out what bits have been removed, look at your most recent blood tests, and then start supplementing accordingly. You will need the help of your doctors who may resist giving you injections because they do not understand the necessity of doing so. They should test you for B12, vitamin D, and folic acid deficiencies.

Hair loss is also associated with an underactive thyroid, this can be easily tested for. I have a sub-clinical under active thyroid and hence need to supplement with selenium and iodine. I supplement with copper by wearing a medical-grade copper bangle - supplementing with zinc results in depletion of copper in the body. I don't take fish oil (which might be a good idea in your case) because the capsules get stuck in my intestine due to stenosis and cause me severe pain, with nausea and vomiting.


The food cravings table should also help you pin point what nutrients you are currenly missing.
http://www.naturopathyworks.com/pages/cravings.php

A word of warning. It can take many months even upwards of a year for your body to recover from severe malnutrition whatever the cause. So do not expect to feel great overnight and keep on taking the supplements.

Wishing you luck.

Lydia D.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask A Question About Crohn's Disease.